Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 362, NWS Atlanta, GA

July 18, 2003Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 18, 2003, 8:43 PM EDT for Jones County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 8:43 PM EDT (00:43 UTC)
Expired
Jul 18, 2003, 9:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Jones County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS52 KFFC 190043
SVRATL
GAC169-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
843 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL GEORGIA

* UNTIL 915 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 65 MPH
  LOCATED 15 MILES NORTHWEST OF GRAY...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRAY.

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3319 8367 3310 8377 3293 8355 3313 8341

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:45 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 18, 6:45 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI JUL 18 2003

BASED ON LATEST MSAS ANALYSIS...RADAR TRENDS...AND SATELLITE
TRENDS...WILL UPDATE FORECAST TO GO ISOLATED NW TO SCATTERED EAST
CENTRAL GA FOR EVENING HOURS. BASED ON PE VALUES AND THETA-E
RIDGE...EXPECT COMPLEX NEAR MISSISSIPPI RIVER VALLEY TO DROP SOUTH
AND REMAIN WEST OF CWA OVERNIGHT. PREFER GFS/NGM PE VALUES OVER ETA.
ETA HAS NOT BEEN MODEL OF CHOICE IN RECENT SPRING AND SUMMER MONTHS
FOR THE MOST PART. WILL CONTINUE TO USE GFS/NGM BLEND.

UPDATED TEXT/TABULAR/GRAPHIC/GRIB FORECASTS SENT.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

NOEL
Hazardous weather outlook, Jul 18, 2:00 PM EDT, 6 hours 43 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
HEAVY RAIN IS ALSO POSSIBLE IN ANY THUNDERSTORM THROUGH TONIGHT.

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE OVER NORTH GEORGIA WILL DISSIPATE AS
ANOTHER COLD FRONT APPROACHES FROM THE NORTH.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...
DAMAGING WINDS...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL.
DUE TO THE HEAVY RAIN...FLOODING OF LOW LYING AREAS IS POSSIBLE. THE
MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 2 PM...AND WILL
CONTINUE THROUGH TONIGHT.

.DISCUSSION...
FOR THIS AFTERNOON...CAPES WILL RANGE FROM 2500 TO 3500 AND LIFTED
INDICES WILL BE FROM MINUS 4 TO MINUS 6. THEREFORE...ISOLATED PULSE
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
MAINLY SOUTH OF A LINE FROM CARROLLTON...TO ATLANTA...TO ATHENS.

FOR TONIGHT...AS THE COLD FRONT APPROACHES...THE THUNDERSTORM
COVERAGE WILL INCREASE AS WELL AS MOISTURE AT ALL LEVELS. HEAVY RAIN
WILL REMAIN A POSSIBILITY. HOWEVER WITH CAPES FALLING TO 1000 TO
2000...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.FOR SPOTTERS...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THROUGH THE PERIOD.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 18, 5:43 PM EDT, 3 hours before
GAZ039-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN WILKES COUNTY UNTIL
615 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WASHINGTON...MOVING EAST AT 15 MPH.

FREQUENT LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS THE WASHINGTON AREA.
Special weather statement, Jul 18, 6:03 PM EDT, 2 hours 40 minutes before
GAZ061-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HANCOCK COUNTY
UNTIL 630 PM EDT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SPARTA...MOVING EAST AT 15
MPH.

FREQUENT LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AREAS NEAR SPARTA.
Special weather statement, Jul 18, 6:44 PM EDT, 1 hour 59 minutes before
GAZ074-076-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WASHINGTON AND
JEFFERSON COUNTIES UNTIL 715 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAVISBORO...MOVING NORTHEAST AT 10 MPH.

FREQUENT LIGHTNING AND PEA SIZE HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 18, 7:30 PM EDT, 1 hour 13 minutes before
GAZ082-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN BIBB COUNTY UNTIL 800
PM EDT...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PAYNE...MOVING NORTHEAST AT
20 MPH.

FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS
STORM AS IT MOVES ACROSS THE MACON AREA.
Special weather statement, Jul 18, 8:02 PM EDT, 41 minutes before
GAZ059-071-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN MONROE AND JASPER
COUNTIES UNTIL 830 PM EDT...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR FORSYTH TO MONTICELLO...MOVING
SOUTHEAST AT 15 MPH.

FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED AS
THESE STORMS MOVE ACROSS AREAS FROM FORSYTH TO MONTICELLO EASTWARD.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 18, 8:32 PM EDT, 11 minutes before
GAZ072-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN JONES COUNTY UNTIL
915 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN JONES COUNTY...MOVING
SOUTHEAST AT 15 MPH.

FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN ARE ALSO EXPECTED WITH
THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:42 PM EDTSevere Thunderstorm WarningFFCPutnam33 min
Jul 19, 5:43 PM EDTSevere Thunderstorm WarningFFCHancock, Washington32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.